Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 24, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 26, 2002, 9:05 AM EDT for Jackson County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2002, 9:05 AM EDT (13:05 UTC)
- Expired
- Jul 26, 2002, 9:45 AM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 88 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 9:24 AM EDT | Thunderstorm Wind 53 E | Jackson, MI | An isolated severe thunderstorm during the morning in Jackson produced several high wind gusts, causing several large trees and limbs to be blown down. One large tree was blown down on a home on the west side of Jackson, and another report of a tree blown down |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
183 WUUS53 KGRR 261305 SVRGRR MIC075-261345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 905 AM EDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 945 AM EDT * AT 900 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF PARMA...OR ABOUT 9 MILES EAST OF ALBION...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSON AROUND 915 AM EDT VANDERCOOK LAKE AROUND 920 AM EDT MICHIGAN CENTER...CLARK LAKE AROUND 925 AM EDT OAK POINT...LEONI...GRASS LAKE AROUND 930 AM EDT NAPOLEON...BROOKLYN AROUND 935 AM EDT NORVELL AROUND 940 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4240 8461 4223 8470 4197 8398 4220 8385
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:00 AM EDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 26, 4:00 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 AM EDT FRI JUL 26 2002 MAIN FCST CHALLENGE IS TIMING OF CONVECTIVE EVENTS IN FAST ZONAL FLOW ALOFT. SHORTWAVE AND ASSOCIATED WEAK SURFACE TROUGH CURRENTLY MOVING THROUGH EASTERN WISCONSIN WILL PIVOT EAST THROUGH SW MI THIS MORNING. SCATTERED CONVECTION HAS BEEN OCCURRING OUT AHEAD OF THESE FEATURES EARLY THIS MORNING...PARTICULARLY IN AREA OF BEST SURFACE MOISTURE FLUX CONVERGENCE FROM LUDINGTON TO MKE. NVA IS PROGGED TO MOVE INTO THE AREA THIS AFTERNOON BEHIND THE SHORTWAVE... AND PASSAGE OF THE SURFACE TROUGH LATER THIS MORNING SHOULD CUT OFF THE LOW LEVEL CONVERGENCE. WILL THEREFORE MAKE LITTLE CHANGE TO PREVIOUS FCST FOR TODAY... WITH SCATTERED TSTMS THIS MORNING GIVING WAY TO DRY WX FOR THE AFTERNOON AS SURFACE WINDS VEER TO THE WEST. AM SOMEWHAT CONCERNED THAT THE STRONG SHORTWAVE MOVING EAST SOUTHEAST FROM SOUTH DAKOTA WILL HELP FIRE ADDITIONAL CONVECTION AFTER 18Z...BUT MODELS TAKE IT JUST SOUTH OF THE CWFA. THIS FEATURE WILL NEED TO BE WATCHED CLOSELY TODAY BECAUSE IF WE DO NOT DRY OUT IN TIME AND REMAIN UNSTABLE... SOME ADDITIONAL STORMS COULD REDEVELOP ALONG THE I94 CORRIDOR LATER IN THE DAY. LOOKS LIKE SURFACE TROUGH MAY TRY TO STALL OUT ACROSS FAR SRN LWR MI AS WELL. WEAK RIDGE OF HIGH PRESSURE IS PROGGED OVER THE AREA TONIGHT. WILL FCST SOME AREAS OF FOG SINCE WINDS WILL GO NEARLY CALM AND DEWPOINTS SHOULD BE IN THE MID TO UPPER 60S. ADDITIONAL SHORTWAVES WILL LIKELY BE COMING THROUGH THE ZONAL FLOW... BUT THE ATMOSPHERE LOOKS TOO DRY TO SUPPORT ANYTHING MORE THAN SOME OCCASIONAL MID AND HIGH CLOUDS. MODELS OFFER VARIOUS SOLUTIONS WITH RESPECT TO WARM FRONTAL POSITION IN LATER PERIODS AND HOW QUICK IT MOVES BACK NORTH THROUGH SW MI. CURRENT ETA SOLUTION HAS A DRY SATURDAY WITH THE FRONT NOT REALLY MAKING ITS MOVE UNTIL SATURDAY NIGHT. WILL STILL MAINTAIN A CHANCE POP FOR SATURDAY HOWEVER GIVEN UNCERTAINTY THAT FAR OUT IN EXACTLY WHERE THE BOUNDARY WILL BE AND HOW UPPER FEATURES WILL PLAY OUT. MEADE EXTENDED FORECAST DISCUSSION... MEDIUM RANGE MODELS SEEM TO BE CONVERGING ON SIMILAR TIMING WITH THE SHORTWAVE EXPECTED TO MOVE ACROSS THE GREAT LAKES EARLY NEXT WEEK. LATEST 00Z AVN AND CANADIAN MODELS...FOLLOWING THE LEAD OF THE 25/12Z ECMWF...BRING THE COLD FRONT ACROSS THE STATE MONDAY NIGHT. AHEAD OF THIS SHORTWAVE TROUGH...SWRLY FLOW WILL BRING A TROPICAL MOISTURE SUPPLY NORTH INTO THE FORECAST AREA AND RESULT IN HUMID CONDITIONS AND THE THREAT FOR CONVECTION SUNDAY AND MONDAY AS VORT CENTERS PRECEDE THE TROUGH. CONVECTIVE COMPLEXES COULD BRING SIGNIFICANT RAINFALL TO MANY AREAS BEFORE THE COLD FRONT PASSES LATE MONDAY NIGHT. DRY WEATHER AND LOWER HUMIDITY EXPECTED BEHIND THE FRONT TUESDAY...BUT THE BRUNT OF THE COOL ADVECTION WILL BRUSH BY TO THE NORTH WITH ONLY SLIGHT DECREASE IN SFC TEMPS EXPECTED IN OUR FORECAST AREA. WILL LEAVE DAYS 6 AND 7 AS PREVIOUSLY FORECASTED AT THIS TIME AS THERE IS A SPREAD AMONG THE ENSEMBLE MEMBERS. PREVIOUS INDICATIONS HAD SUGGESTED AN UPPER TROUGH WOULD DEVELOP OVER THE NE U.S. AND LEAVE US IN A NWRLY FLOW PATTERN...HOWEVER THE LATEST MODEL RUNS SUGGEST THE ZONAL FLOW WILL HOLD. THIS WILL KEEP US WARMER WITH THE THREAT FOR ROUNDS OF CONVECTION ASSOCIATED WITH RIPPLES IN THE WRLY FLOW. GREENE .GRR...NONE.
In the hours before
Special weather statement, Jul 26, 6:37 AM EDT, 2 hours 28 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-271100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 637 AM EDT FRI JUL 26 2002 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS AS NEEDED. HAZARDS... THUNDERSTORMS WITH INTENSE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHWEST MICHIGAN THIS MORNING. SEVERE WIND GUSTS OR LARGE HAIL ARE NOT EXPECTED AT THIS TIME. DISCUSSION... A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ALMA TO GRAND RAPIDS TO HOLLAND AT 630 AM WILL MOVE SLOWLY SOUTHEAST THIS MORNING... AND EXIT THE AREA BY THIS AFTERNOON. HOWEVER SOME ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT COULD TAKE PLACE THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM KALAMAZOO TO JACKSON. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR SATURDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS ARE FORECASTED EACH DAY OF THE OUTLOOK PERIOD EXCEPT TUESDAY. SEVERE WEATHER IS A POSSIBILITY SATURDAY THROUGH MONDAY AS FAST MOVING UPPER LEVEL DISTURBANCES INTERACT WITH A MOIST AND UNSTABLE AIR MASS. MEADE
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.